Illinois, 2012

Flooding in Illinois, January 26 to 31, 2012

January 26 to 31, 2012 · NWS PAH · 5 events in 5 counties and zones

Wet conditions in late January brought the Little Wabash and Ohio Rivers back above flood stage. A complex storm system moved east out of the Plains on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Wet conditions in late January brought the Little Wabash and Ohio Rivers back above flood stage. A complex storm system moved east out of the Plains on the 22nd. Warm moist Gulf of Mexico air fueled showers and even some thunderstorms. This line of storms was slow-moving with torrential rainfall. Rain amounts averaged around one inch. This system stalled over the Deep South, then was pulled back north as an upper-level closed low opened up and passed across the Ohio Valley by the 29th. The combination of the surface front and the upper-level trough produced scattered showers that produced another one-half to one inch of rain between the 25th and 29th. This heavy rain caused a few rivers to rise above flood stage by the end of the month, but they did not crest until the first few days of February. Only minor flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 26, 2:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 26, 2:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CST THU JAN 26 2012

.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
UPPER LEVEL LOW WILL MOVE FROM TEXAS TO THE LOWER MISSISSIPPI
VALLEY REGION TODAY AND OPEN UP. SURFACE LOW PRESSURE WILL PASS
JUST SOUTH AND EAST OF THE REGION. SO FAR...IT SEEMS QPF MAY BE
OVERDONE WITH THIS SYSTEM FOR OUR AREA. WE HAVE BACKED OFF HPC
QPF FOR TODAY...CLOSER TO A SREF/GFS BLEND. BETTER MOISTURE AND
RESULTANT QPF SHOULD BE EAST OF OUR CWFA. KEPT THE LIMITED TSRA
CHANCE ACROSS FAR SOUTHERN AREAS TODAY. FOR TEMPS...STAYED AT
OR BELOW GUIDANCE GIVEN TRAJECTORIES AND SOLID CLOUD COVER/PRECIP.

RAIN CHANCES WILL END FROM WEST TO EAST DURING THE EVENING WITH
DRY WEATHER MIDNIGHT ON. FRIDAY WILL BE DRY...WITH VARIABLE
CLOUDS. THE SURFACE RIDGE WILL MOVE EAST OF THE AREA FRIDAY NIGHT.
A MID LEVEL S/WV WILL MOVE SOUTHEAST FROM THE PLAINS AND SWEEP
A FRONT ACROSS THE AREA. THIS SYSTEM HAS LITTLE MOISTURE TO WORK
WITH. BUT ENOUGH LIFT AND MOISTURE MAY BE PRESENT TO GENERATE A
SOME VERY LIGHT RAIN OR FLURRIES. KEPT WITH THE SLIGHT CHANCE POPS
FOR SOME AREAS. THE SYSTEM WILL HEAD EAST ON SATURDAY WITH DRY
WEATHER INTO SATURDAY NIGHT AS WELL.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE WEEKEND WILL END ON A DRY BUT CHILLY NOTE AS HIGH TEMPERATURES
REACH THE LOWER 40S ON SUNDAY. EARLY NEXT WEEK...THE NORTHWESTERLY
UPPER FLOW PATTERN WILL MODIFY TO ZONAL AS SURFACE HIGH PRESSURE
SHIFTS EAST OF THE AREA. THIS WILL ALLOW FOR A MODERATION IN
TEMPERATURES BOTH MONDAY AND TUESDAY...AS HIGHS NEAR THE 50 DEGREE
MARK MONDAY...THEN ESCALATE INTO THE 50S ON TUESDAY.

THE LATEST FEW RUNS OF BOTH THE GFS AND ECMWF REMAIN CONSISTENT WITH
THE SIGNAL FOR RAIN LATE TUESDAY INTO TUESDAY NIGHT AS THE NEXT
WEATHER SYSTEM APPROACHES. AT THIS POINT...WILL LEAVE ANY MENTION OF
THUNDER OUT OF THE FORECAST GIVEN MEAGER ELEVATED INSTABILITY
PARAMETERS. PRECIPITATION ALSO DOES NOT APPEAR TO BE ALL THAT
SIGNIFICANT...WITH MOST OF THE AREA ONLY FORECAST TO RECEIVE AROUND
A TENTH OF AN INCH OF RAIN. THERMAL PROFILES ARE WARM ENOUGH THAT
FREEZING OR FROZEN PRECIPITATION SHOULD NOT BE AN ISSUE. IN FACT...
TEMPERATURES BEHIND THE SYSTEM ARE FORECAST IN THE 50S ON WEDNESDAY.

ELIMINATED MENTION OF RAIN FROM WEDNESDAY AS LATEST MODEL SUITE
INDICATES THE WEATHER SYSTEM WILL BE WELL EAST OF THE AREA BY THEN.
MAY NEED TO ADJUST FORECAST FOR LATER MODEL RUNS AS FAST ZONAL FLOW
PATTERN CAN MAKE INDIVIDUAL SYSTEMS TRICKY TO TIME.

&&

.AVIATION...
MVFR CIGS AND VSBYS WILL BE MOST COMMON EARLY THIS MORNING AND ON
THROUGH THE MID AFTERNOON...WITH SOME RAIN POSSIBLE AT TIMES. VSBYS
SHOULD IMPROVE AS THE AFTERNOON WEARS ON AND INTO TONIGHT AS WINDS
SHIFT TO THE NORTHWEST. HOWEVER MVFR CIGS SHOULD PERSIST...AT LEAST
THROUGH THE EVENING HOURS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 26, 3:10 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CST THU JAN 26 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 AM CST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF A LINE FROM NEW
MADRID MISSOURI TO MADISONVILLE KENTUCKY TODAY.

LOCALLY HEAVY RAIN IS POSSIBLE...MAINLY EAST OF THE LAKES...ACROSS
THE PENNYRILE REGION OF WEST KENTUCKY.

MINOR RIVER FLOODING IS OCCURRING ON SEVERAL AREA RIVERS. REFER TO
THE RIVER FLOOD WARNING AND STATEMENT PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR RIVER FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS. REFER TO
THE RIVER FLOOD WARNING AND STATEMENT PRODUCTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Gallatin

When
January 26, 4:00 AM CST to January 31, 11:59 PM CST
Where
Gallatin County, Shawneetown to 0.42 mi NE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding of low-lying woods and fields occurred along the Ohio River.

Flood, Massac

When
January 27, 5:00 PM CST to January 31, 11:59 PM CST
Where
Massac County, Brookport to 1.91 mi W of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Minor flooding occurred along the Ohio River. Low-lying woods and fields near the river were flooded. Some low parts of Fort Massac State Park were flooded.

Flood, Pulaski

When
January 28, 9:00 AM CST to January 31, 11:59 PM CST
Where
Pulaski County, 0.68 mi ESE of Olmsted to 0.96 mi SSE of New Grand Chain
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.176, -89.069

Minor flooding of low-lying fields occurred along the Ohio River.

Flood, Alexander

When
January 30, 9:00 AM CST to January 31, 11:59 PM CST
Where
Alexander County, 1.39 mi E of Cairo to 2.55 mi ESE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.998, -89.155

Minor flooding occurred along the Ohio River. Low-lying fields and local river access roads were flooded.

Flood, White

When
January 31, 3:00 AM CST to 11:59 PM CST
Where
White County, 1.68 mi E of Carmi to 1.89 mi E of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.076, -88.139

Minor flooding of low-lying fields occurred along the Little Wabash River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357064, 357063, 357062, 357061, 357065.